Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 41, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2001, 8:37 PM EDT for Monroe County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2001, 8:37 PM EDT (00:37 UTC)
- Expired
- May 24, 2001, 9:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Monroe County, TN
The radar
The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:55 PM EDT | Thunderstorm Wind | Rocky Spg, TN | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- -120 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 250040 SVRMRX TNC123-250115- /NEW.KMRX.SV.W.0100.250037-250115/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 837 PM EDT THU MAY 24 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN EAST TENNESSEE * UNTIL 915 PM EDT * AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BULLET CREEK...OR 14 MILES NORTH OF DUCKTOWN...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COKER CREEK AROUND 845 PM EDT TELLICO PLAINS AROUND 855 PM EDT CITICO AROUND 915 PM EDT AT 825 PM EDT LOCAL LAW ENFORCEMENT IN POLK COUNTY REPORTED TREES DOWNED AND DIME SIZE HAIL IN BENTON. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF GOLFBALLS. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY! $$ LAT...LON 3528 8448 3521 8430 3542 8394 3560 8416
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:40 PM EDT, 57 minutes earlier.
Area forecast discussion, May 24, 7:40 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 740 PM EDT THU MAY 24 2001 JUST SENT QUICK UPDATE TO THE ZONES TO INCLUDE HEADLINE FOR SEVERE THUNDERSTORM WATCH. OTHER THAN A FEW MINOR WORDING CHANGES...NO OTHER CHANGES WERE MADE AT THIS TIME. .MRX... NC...NONE. TN...NONE. VA...NONE. LDW
In the hours before
Special weather statement, May 24, 8:00 PM EDT, 37 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-250500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 800 PM EDT THU MAY 24 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM EDT (MIDNIGHT CDT) FOR A PORTION OF EAST TENNESSEE... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EAST TENNESSEE ALONG AND EAST OF A LINE THROUGH BLOUNT...KNOX...UNION...AND CLAIBORNE COUNTIES. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS EAST TENNESSEE THIS EVENING...AND WILL MOVE EAST NORTHEAST AROUND 30 TO 40 MPH. THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS UP TO 70 MPH AND HAIL UP TO ONE INCH IN DIAMETER...ALTHOUGH AN ISOLATED TORNADO WILL BE POSSIBLE AS WELL. WHILE THE MAIN THREAT OF SEVERE STORMS WILL BE IN THE WATCH AREA... ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF EAST TENNESSEE...EXTREME SOUTHWEST NORTH CAROLINA...AND EXTREME SOUTHWEST VIRGINIA AS WELL. IF A THUNDERSTORM APPROACHES...SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS FOR THE LATEST S,EVERE WEATHER INFORMATION. LDW
Local storm report, May 24, 8:02 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
802 PM EDT THU MAY 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM BRADLEY CO LINE TN .75 INCH HAIL
05/24/01 HAMILTON NEAR BRADLEY COUNTY LINE.
REPORTED BY DISPATCH.
0745 PM SE PART COUNTY TN .75 INCH HAIL
05/24/01 BRADLEY NEAR MT VIEW SUBDIVISION.
REPORTED BY HAM.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:01 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn | 44 min |
| May 24, 8:08 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.